Heather Corinna replies:
Hi, I am on Ortho Tricyclen Lo, and I have been taking them for almost a month now. I am on my placebo pills, but haven't had my period yet. Is that supposed to happen? On day 3 of taking my pills, I had unprotected sex with my boyfriend, and three weeks later I have been feeling very sick, low energy, nauseated and bloated, and have been very moody. I'm hoping it's side effects of the pill, but I'm not sure.
It's really important for anyone starting a new birth control method to understand WHEN it is likely to be completely effective. I'm sincerely hoping your healthcare provider explained that to you with your pill, but I have to tell you that even if he or she did not, it is really also your responsibility to find that out for yourself. The paper insert that comes with every pill packet of yours has that information on it, and you should make a habit of ALWAYS reading any information on ANY medication you are taking, okay? That's not just important when it comes to something like this, or with birth control, but with other medications when it comes to any health risks you need to be aware of.
Please also know that part of your healthcare provider's job is always to answer your questions, so don't hold back on asking when you have them. I know that sometimes doctors can seem really intimidating, but they're just people, and it's their job to help take care of you and inform you. Because they chose to be doctors doesn't make them into Gods: it makes them into doctors, a group of people who have gone to school, taken an oath, and chosen a job that's all about doing all they can to help you care for yourself.
I'm sorry to have to tell you that birth control pills are not likely to be effective for anyone with just three days of use. They can be effective for most users after a week of perfect use, but many doctors and birth control providers advise women wait at least one full cycle of the pill before going without a backup method, because we know that at that point, it is very UNlikely that the pill will NOT be fully effective for all users using them properly. So, we always advise waiting one full cycle, and most other credible sources of contraception information I trust suggest the same.
That means that pregnancy may have been a real risk for you.
It's never wise to rely on symptoms to determine a pregnancy, and also not sound to worry because of symptoms. You're absolutely right: your symptoms could also very well be because of your pill, especially since it's more common for women to not have those kinds of symptoms in very early pregnancy. Too, it's also not unusual for it to take a few cycles of the pill for withdrawal bleeds -- the periods you have while on the pill -- to get in sync with the placebos. But since you did have a risk, and that bleed is late, I would suggest taking a pregnancy test now just in case.
I just also want to remind you that the pill doesn't offer any protection against sexually transmitted infections. So, even at this point now that your pill IS fully effective -- so long as you take them on time daily -- just be sure you're only going without condoms if you have both been tested for STIs and used condoms for at least six months before going without. It's also important you're both monogamous: if neither of you is, or hasn't been for at least six months, you need those condoms to protect you against STIs. An extra bonus when it comes to backing up with condoms is that even if you do happen to miss a pill, you're still covered against pregnancy because of the condoms, okay?
Here are two more questions and answers for you about the pill, chock-full of information on it:Three questions about taking the birth control pill (and plenty of answers) and How do birth control pills really work? Be sure to also go ahead ans sit down with that pill pack insert and give it a read. That's information you need, since it's something you're putting into your body, and something you're relying on for a very important purpose.